Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 64, NWS Wichita, KS

July 4, 2019Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 1:53 PM CDT for Marion County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 1:53 PM CDT (18:53 UTC)
Expired
Jul 4, 2019, 5:45 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Marion County, KS

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:06 PM CDTFLASH FLOODDurham, KSEMERGENCY MANAGEMENT REPORTS EVACUATIONS HAVE STARTED IN THE TOWN OF DURHAM DUE TO RAPIDLY RISING WATER ALONG THE COTTONWOOD RIVER.
Jul 4, 3:06 PM CDTFLASH FLOOD1 S Durham, KSK-15 SOUTH OF DURHAM IS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS53 KICT 041853
FFWICT
KSC115-042245-
/O.NEW.KICT.FF.W.0064.190704T1853Z-190704T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
153 PM CDT Thu Jul 4 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northwestern Marion County in central Kansas...

* Until 545 PM CDT.

* At 151 PM CDT, emergency management reported rapidly rising water 
  and flooding along the Cottonwood River near Durham. Evacuations 
  are occurring in Durham near the Cottonwood River. 

* Some locations that will experience flooding include...
  Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3841 9718 3847 9735 3855 9734 3850 9715

$$

LAWSON
1 follow-up statement
581 
WGUS73 KICT 042242
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
542 PM CDT Thu Jul 4 2019

KSC115-042250-
/O.EXP.KICT.FF.W.0064.000000T0000Z-190704T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
542 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE
AT 545 PM CDT...

The heavy rain has ended. Flooding is still occurring and will be 
covered under the flood warning for the county. Please heed any road 
closures and other directions provided by officials.  

LAT...LON 3841 9718 3847 9735 3855 9734 3850 9715

$$

PEARCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:02 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 4, 12:02 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 PM CDT Thu Jul 4 2019

.UPDATE...
Issued at 1053 AM CDT Thu Jul 4 2019

Updated to lower temps and to keep up with precip trends.

MCV is currently rotating across northeast KS with large area of
precip finally starting to push east a bit faster. Southeast KS
should continue to see storms for the next few hours as storms
continue to be on the decrease for areas along and west of I-135.
Attention will then turn to storm chances along outflow boundary
which is currently over south central KS. Capping for surfaced
based convection looks to hold for the next few hours and will
have to continue to monitor.

Also dropped highs today over mainly central KS by a few degrees
due to increased cloud cover and outflow.

&&

.SHORT TERM...(Today through Friday night)
Issued at 404 AM CDT Thu Jul 4 2019

Overnight convection is expected to linger through much of the
morning in portions of east central to southeast KS. Some hi-res
CAMS suggest this convection persists into the afternoon in far
southeast Kansas. The rest of the CWA should have a period of dry
weather for the daytime hours today and into the first part of the
evening. Can't rule out a stray shower/storm given portions of the
CWA will be weakly capped through the daylight hours. Cooled temps
slightly tomorrow across southeast Kansas due to expected increased
cloud cover from lingering convection. Expect temps in the upper 80s
to low 90s.

There remains to be some uncertainties in timing of convection
tonight. Convection should slowly develop along a gradient of strong
moisture advection and developing 850mb LLJ this evening. Initial
thoughts is this convection should wait until late evening closer to
06z, to get in 4th of July festivities, however there is some
support for an earlier start. At least the NAM indicates a PV wave
moving approaching the CWA near central KS as early as 03z which may
help support earlier initiation, and a few CAMS members have
convection near central KS by 03z. Localized flooding will again be
possible with training/or slow moving storms given PW's of 1.75-2
inches across the area.

Not much change from the previous forecast for Friday convection.
Timing and extent remains uncertain and will depend how the Thursday
night convection materializes. A sfc low progged just the west of
the CWA and sfc front expected to set up somewhere near central KS
will be the focus for convection on Friday should the environment
not be worked over from the previous night.

.LONG TERM...(Saturday through Wednesday)
Issued at 404 AM CDT Thu Jul 4 2019

A similar nocturnal convection pattern seems to be set up through
the extended. A weak ridge will remain over the area with
embedded subtle troughs with a meandering sfc boundary in the area
that will continue to support pops in the forecast through the
extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM CDT Thu Jul 4 2019

Main aviation concerns will be convective trends along with some
low clouds today.

Pronounced MCV is still spinning over far northeast KS and is
finally starting to push east a bit faster. Current thinking is
that scattered storms will continue over far southeast KS for the
next few hours with storms expected to be on the decrease for
areas along and west of I-135. Confidence is low on convective
trends this evening and tonight. Current thinking is that eastern
CO and western KS will have the best chance to see development
this evening in a moist upslope regime. In addition, outflow
boundary currently stretches across northwest KS which may
provide a focus for storms early this evening. At this point,
confidence is too low on where storms will develop along the High
Plains to insert into TAFs at this time.

Outflow from storms over northeast KS has resulted in MVFR
ceilings across much of the area. These lower cigs are expected
to remain for the next few hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  73  93  72 /  30  30  20  30
Hutchinson      90  72  93  71 /  30  30  20  30
Newton          88  73  91  71 /  50  30  20  30
ElDorado        85  73  90  72 /  70  30  20  20
Winfield-KWLD   87  73  92  73 /  30  20  10  30
Russell         92  71  93  69 /  10  20  30  40
Great Bend      92  71  94  69 /  10  10  30  40
Salina          89  73  92  71 /  30  30  30  40
McPherson       89  72  92  70 /  30  30  30  30
Coffeyville     87  73  90  73 /  30  20  10  20
Chanute         86  72  90  72 /  60  20  10  20
Iola            85  72  90  72 /  70  20  20  20
Parsons-KPPF    86  73  90  73 /  30  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RBL
SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jul 4, 11:08 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1108 AM CDT Thu Jul 4 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1108 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Scattered storms will continue this afternoon for areas generally
east of I-135 with heavy rain and flooding the main threat.

Early morning heavy rain has resulted in flooding across parts of
east-central Kansas. See latest flood warnings for additional
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several chances for storms throughout the period. Some storms may
be strong to marginally severe.

Heat indices near 100 degrees will be possible each day throughout
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 4, 9:23 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLOOD            ROXBURY                 38.55N 97.42W
07/04/2019                   MCPHERSON          KS   LAW ENFORCEMENT

            MULTIPLE FLOODED ROADS NORTH PART OF THE COUNTY NEAR
            ROXBURY.

&&

CDJ
Local storm report, Jul 4, 9:47 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     FLASH FLOOD      4 N DURHAM              38.54N 97.23W
07/04/2019                   MARION             KS   EMERGENCY MNGR

            MARION COUNTY EMERGENCY MANAGEMENT ADVISES
            WATER OVER HIGHWAY K-15 S OF 320TH.

&&
Local storm report, Jul 4, 10:12 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     HEAVY RAIN       2 NW GOESSEL            38.27N 97.37W
07/04/2019  M5.67 INCH       MARION             KS   CO-OP OBSERVER

&&

RBL
Local storm report, Jul 4, 10:34 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     FLASH FLOOD      GYPSUM                  38.71N 97.43W
07/04/2019                   SALINE             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 8 TO 12 ON GOING WATER RECUES
            IN GYPSUM AND KIPP DUE TO RISING WATER.

&&

CDJ
Local storm report, Jul 4, 10:50 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1050 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HEAVY RAIN       2 S ROXBURY             38.52N 97.42W
07/04/2019  M5.70 INCH       MCPHERSON          KS   PUBLIC

            PICTURE OF OVER 5.50 INCHES OF RAIN SOUTH OF
            ROXBURY. AMOUNT ESTIMATED TO BE A BIT HIGHER
            BASED ON THE PICTURE. REPORT SUBMITTED VIA
            TWITTER AND INCLUDED PICTURES OF SOME
            LOWLAND AND FIELD FLOODING.

&&

MARTIN
Local storm report, Jul 4, 10:51 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLOOD            2 S ROXBURY             38.52N 97.42W
07/04/2019                   MCPHERSON          KS   PUBLIC

            PICTURE SUBMITTED VIA TWITTER OF SOME
            LOWLAND AND FIELD FLOODING SOUTH OF ROXBURY.
            A DIRT ROAD WAS ALSO FLOODED.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:45 AM CDTSevere Thunderstorm WarningICTSaline45 min
Jul 4, 1:56 AM CDTFlash Flood WarningICTSaline4 hr
Jul 4, 2:11 AM CDTSpecial Weather StatementICTMcPherson34 min
Jul 4, 4:13 AM CDTFlash Flood WarningICTMcPherson, Marion4 hr
Jul 4, 4:14 AM CDTRiver Flood WarningICTMcPherson, Saline28 hr
Jul 4, 5:58 AM CDTAreal Flood WarningICTMcPherson, Marion, Saline5 days
Jul 4, 8:21 AM CDTAreal Flood WarningICTChase, Marion53 hr
Jul 4, 9:22 AM CDTFlash Flood WarningICTMarion4 hr
Jul 4, 10:34 AM CDTFlash Flood WarningICTSaline8 hr
Jul 4, 10:44 AM CDTRiver Flood WarningICTSaline22 hr
Jul 4, 4:00 PM CDTRiver Flood WarningICTMarion60 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.